Barker, AJ orcid.org/0000-0003-4397-7332, Jones, CA and Tobias, SM (2020) Angular momentum transport, layering, and zonal jet formation by the GSF instability: non-linear simulations at a general latitude. Monthly Notices of the Royal Astronomical Society, 495 (1). pp. 1468-1490. ISSN 0035-8711
Abstract
We continue our investigation into the non-linear evolution of the Goldreich–Schubert–Fricke (GSF) instability in differentially rotating radiation zones. This instability may be a key player in transporting angular momentum in stars and giant planets, but its non-linear evolution remains mostly unexplored. In a previous paper we considered the equatorial instability, whereas here we simulate the instability at a general latitude for the first time. We adopt a local Cartesian Boussinesq model in a modified shearing box for most of our simulations, but we also perform some simulations with stress-free, impenetrable, radial boundaries. We first revisit the linear instability and derive some new results, before studying its non-linear evolution. The instability is found to behave very differently compared with its behaviour at the equator. In particular, here we observe the development of strong zonal jets (‘layering’ in the angular momentum), which can considerably enhance angular momentum transport, particularly in axisymmetric simulations. The jets are, in general, tilted with respect to the local gravity by an angle that corresponds initially with that of the linear modes, but which evolves with time and depends on the strength of the flow. The instability transports angular momentum much more efficiently (by several orders of magnitude) than it does at the equator, and we estimate that the GSF instability could contribute to the missing angular momentum transport required in both red giant and subgiant stars. It could also play a role in the long-term evolution of the solar tachocline and the atmospheric dynamics of hot Jupiters.
Metadata
Item Type: | Article |
---|---|
Authors/Creators: |
|
Copyright, Publisher and Additional Information: | © 2020 The Author(s). Reproduced in accordance with the publisher's self-archiving policy. |
Keywords: | hydrodynamics; instabilities; waves; Sun: rotation; stars: rotation |
Dates: |
|
Institution: | The University of Leeds |
Academic Units: | The University of Leeds > Faculty of Engineering & Physical Sciences (Leeds) > School of Mathematics (Leeds) > Applied Mathematics (Leeds) |
Funding Information: | Funder Grant number Leverhulme Trust ECF-2014-216 STFC (Science and Technology Facilities Council) ST/R00059X/1 STFC (Science and Technology Facilities Council) ST/S000275/1 |
Depositing User: | Symplectic Publications |
Date Deposited: | 13 May 2020 10:34 |
Last Modified: | 29 May 2020 14:45 |
Status: | Published |
Publisher: | Oxford University Press |
Identification Number: | 10.1093/mnras/staa1327 |
Open Archives Initiative ID (OAI ID): | oai:eprints.whiterose.ac.uk:160545 |